Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 74, NWS Melbourne, FL

June 21, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 21, 1998, 3:18 PM EDT for Brevard County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 3:18 PM EDT (19:18 UTC)
Expired
Jun 21, 1998, 4:05 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 211918 RRA
SVRMLB
FLC009-212005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 405 PM EDT

* AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PALM BAY.  MOVEMENT WAS SLOWLY SOUTH AT
  NEAR 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    WEST MELBOURNE/PALM BAY AREA THROUGH 400 PM.

OTHER STORMS MAY DEVELOP OVER THE MELBOURNE/PALM BAY AREA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 21, 2:25 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT SUN JUN 21 1998

WITH SEA BREEZE PASSAGE TWO HOURS AGO...HAVE HAD THE PLEASURE OF
WATCHING THE TEMP DROP FROM 96F TO 89F...ONLY TO SEE IT RISE BACK UP
TO CURRENT READING OF 97F AND TIE RECORD FOR THE DATE. CAN 98F BE FAR
BEHIND? CHECK THAT...97.7F JUST BROKE THE RECORD. ABSOLUTELY AMAZING
WHAT THE LACK OF SOIL MOISTURE CAN DO. THIS IS NOT THE FIRST TIME
DURING THIS HEAT WAVE THAT A RECORD HAS BEEN ACHIEVED IN THIS MANNER.

MODELS KEEP THE SURFACE TO 700MB RIDGE AXIS ACROSS CENTRAL PENINSULA
THROUGH 48 HOURS...WITH AXIS BECOMING MORE WELL DEFINED WITH TIME
(EASTERLIES INCREASE OVER STRAITS AND WESTERLIES OVER GA/NORTH FL).
250MB TROF IN THE GOMEX MINORS OUT WITH TIME. IN A NUTSHELL...WEATHER
PROBABLY WON'T CHANGE ALL THAT MUCH MON OR TUE. FAVOR A 30 POP ALONG
THE COAST WITH A 40 INLAND AND HIGHER EVENING POPS INLAND WITH ONLY
ISOLD//SLGT CHANCE ALONG COAST. TEMPS L-M90S AND M-U90S INLAND AS
PERSISTENCE CONTINUES TO PUMMEL MOS.

CRISTALDI

In the hours before

Special weather statement, Jun 21, 10:45 AM EDT, 4 hours 33 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-211630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SUN JUN 21 1998

...VERY HIGH FIRE DANGER CONTINUES...
...GOOD CHANCE FOR AFTERNOON STORMS WITH SOME BECOMING STRONG...
...HEAT INDEX VALUES NEAR 105 DEGREES...
...THICK SMOKE FROM BRUSH FIRES CONTINUES ACROSS VOLUSIA COUNTY...

SURFACE HIGH PRESSURE OVER CENTRAL FLORIDA HAS WEAKENED SUCH THAT THE
EAST COAST SEA BREEZE WILL DEVELOP EARLY AND BEGIN MOVING INLAND BY
NOON. THIS WILL BRING WINDS AROUND TO THE EAST ACROSS THE COASTAL
COUNTIES AND WILL KEEP AFTERNOON TEMPERATURES NEAR OR BELOW 95
DEGREES FOR THE FIRST TIME IN MANY DAYS. THE SEA BREEZE WILL MOVE
INLAND THROUGH MID AND LATE AFTERNOON. A FEW LIGHTNING STORMS ARE
EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY EARLY AFTERNOON. COVERAGE
AND INTENSITY WILL INCREASE THROUGH LATE AFTERNOON AS THE SEABREEZE
MOVES INLAND AND INTERACTS WITH THE WEST COAST SEABREEZE.

SOME STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE STRONG GUSTY
WINDS AND HAIL. DUE TO SLOW STORM MOVEMENT...BETWEEN TWO AND THREE
INCHES OF RAINFALL MAY OCCUR IN SOME SPOTS. FREQUENT TO EXCESSIVE
CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH A FEW STORMS. MOVE
INSIDE TO A SAFE LOCATION AT THE FIRST SIGN OF A STORM. REMEMBER...
MOST LIGHTNING DEATHS OCCUR WHEN THE STORM IS NOT DIRECTLY OVERHEAD.

AS AFTERNOON TEMPERATURES CLIMB INTO THE MID 90S...THE COMBINATION OF
HEAT AND HUMIDITY WILL MAKE IT FEEL LIKE 105 DEGREES. IF YOU WILL BE
OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS. THOUGH
SOME AREAS HAVE RECEIVED RAINFALL THE PAST FEW DAYS...MANY LOCATIONS
IN EAST CENTRAL FLORIDA REMAIN EXTREMELY DRY. THE CHANCE OF LIGHTNING
STORMS INCREASE THE THREAT FOR ADDITIONAL WILD FIRES. MANY COUNTIES
HAVE BANS ON BURNING...SO IT WOULD BE PRUDENT NOT TO BURN OUTDOORS
FOR ANY REASON...AND DISPOSE OF CIGARETTES PROPERLY.

THICK SMOKE WILL CONTINUE TO REDUCE VISIBILITY ACROSS VOLUSIA COUNTY
THIS AFTERNOON. IF YOU PLAN ON DRIVING ON INTERSTATES 4 OR 95...U.S.
92 OR STATE ROADS 40...44 OR 415...BE PREPARED FOR LOW VISIBILITY.
MAKE SURE TO SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS WHEN DRIVING
IN SMOKE.

CRISTALDI
Special weather statement, Jun 21, 10:45 AM EDT, 4 hours 33 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-211630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SUN JUN 21 1998

...VERY HIGH FIRE DANGER CONTINUES...
...GOOD CHANCE FOR AFTERNOON STORMS WITH SOME BECOMING STRONG...
...HEAT INDEX VALUES NEAR 105 DEGREES...
...THICK SMOKE FROM BRUSH FIRES CONTINUES ACROSS VOLUSIA COUNTY...

SURFACE HIGH PRESSURE OVER CENTRAL FLORIDA HAS WEAKENED SUCH THAT THE
EAST COAST SEA BREEZE WILL DEVELOP EARLY AND BEGIN MOVING INLAND BY
NOON. THIS WILL BRING WINDS AROUND TO THE EAST ACROSS THE COASTAL
COUNTIES AND WILL KEEP AFTERNOON TEMPERATURES NEAR OR BELOW 95
DEGREES FOR THE FIRST TIME IN MANY DAYS. THE SEA BREEZE WILL MOVE
INLAND THROUGH MID AND LATE AFTERNOON. A FEW LIGHTNING STORMS ARE
EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY EARLY AFTERNOON. COVERAGE
AND INTENSITY WILL INCREASE THROUGH LATE AFTERNOON AS THE SEABREEZE
MOVES INLAND AND INTERACTS WITH THE WEST COAST SEABREEZE.

SOME STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE STRONG GUSTY
WINDS AND HAIL. DUE TO SLOW STORM MOVEMENT...BETWEEN TWO AND THREE
INCHES OF RAINFALL MAY OCCUR IN SOME SPOTS. FREQUENT TO EXCESSIVE
CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH A FEW STORMS. MOVE
INSIDE TO A SAFE LOCATION AT THE FIRST SIGN OF A STORM. REMEMBER...
MOST LIGHTNING DEATHS OCCUR WHEN THE STORM IS NOT DIRECTLY OVERHEAD.

AS AFTERNOON TEMPERATURES CLIMB INTO THE MID 90S...THE COMBINATION OF
HEAT AND HUMIDITY WILL MAKE IT FEEL LIKE 105 DEGREES. IF YOU WILL BE
OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS. THOUGH
SOME AREAS HAVE RECEIVED RAINFALL THE PAST FEW DAYS...MANY LOCATIONS
IN EAST CENTRAL FLORIDA REMAIN EXTREMELY DRY. THE CHANCE OF LIGHTNING
STORMS INCREASE THE THREAT FOR ADDITIONAL WILD FIRES. MANY COUNTIES
HAVE BANS ON BURNING...SO IT WOULD BE PRUDENT NOT TO BURN OUTDOORS
FOR ANY REASON...AND DISPOSE OF CIGARETTES PROPERLY.

THICK SMOKE WILL CONTINUE TO REDUCE VISIBILITY ACROSS VOLUSIA COUNTY
THIS AFTERNOON. IF YOU PLAN ON DRIVING ON INTERSTATES 4 OR 95...U.S.
92 OR STATE ROADS 40...44 OR 415...BE PREPARED FOR LOW VISIBILITY.
MAKE SURE TO SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS WHEN DRIVING
IN SMOKE.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:57 PM EDTSevere Thunderstorm WarningMLBIndian River48 min
Jun 21, 4:19 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
Jun 21, 4:35 PM EDTTornado WarningMLBBrevard30 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningMLBOrange49 min
Jun 21, 6:42 PM EDTSevere Thunderstorm WarningMLBMartin33 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.